Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2018, 1:11 PM MST for Pinal County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2018, 1:11 PM MST (20:11 UTC)
- Expired
- Jul 9, 2018, 1:49 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 90 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 736 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WUUS55 KTWC 092011
SVRTWC
AZC021-092100-
/O.NEW.KTWC.SV.W.0009.180709T2011Z-180709T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
111 PM MST MON JUL 9 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Pinal County in southeastern Arizona...
* Until 200 PM MST.
* At 111 PM MST, a severe thunderstorm was located 13 miles north of
Marana, moving southwest at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Red Rock.
This includes Interstate 10 between mile markers 224 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3269 11108 3259 11103 3251 11119 3251 11130
3259 11140
TIME...MOT...LOC 2011Z 066DEG 7KT 3261 11114
HAIL...<.75IN
WIND...60MPH
$$
Zell2 follow-up statements
451
WWUS55 KTWC 092032
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
132 PM MST MON JUL 9 2018
AZC021-092100-
/O.CON.KTWC.SV.W.0009.000000T0000Z-180709T2100Z/
Pinal-
132 PM MST MON JUL 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...
At 132 PM MST, a severe thunderstorm was located 12 miles north of
Marana, moving southwest at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Red Rock.
This includes Interstate 10 between mile markers 224 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3269 11108 3259 11103 3251 11119 3251 11130
3259 11140
TIME...MOT...LOC 2032Z 066DEG 7KT 3259 11118
HAIL...<.75IN
WIND...60MPH
$$
Zell645
WWUS55 KTWC 092049
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
149 PM MST MON JUL 9 2018
AZC021-092058-
/O.CAN.KTWC.SV.W.0009.000000T0000Z-180709T2100Z/
Pinal-
149 PM MST MON JUL 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3269 11108 3259 11103 3251 11119 3251 11130
3259 11140
TIME...MOT...LOC 2043Z 066DEG 7KT 3258 11121
$$
ZellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:46 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 9, 9:46 AM MST, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 946 AM MST Mon Jul 9 2018 .SYNOPSIS...Plentiful moisture will remain over the region through next weekend resulting in multiple rounds of thunderstorms and showers. Some Thunderstorms will generate strong winds and heavy rainfall. Due to the increase in clouds and showers, temperatures will run several degrees below normal through the week. && .DISCUSSION...An active thunderstorm pattern will be in place this week as a deep easterly flow and moisture have become established over the region. That said, another round of scattered to numerous showers and thunderstorms can be anticipated this afternoon and evening as an inverted trough aloft helps focus the active across the region. Latest short range models along with national guidance from SPC and WPC point to areas of concern for heavy rainfall and severe thunderstorm wind over southeast Arizona into western sections for this afternoon and evening. The current forecast looked on track for today, so no updates anticipated this morning. Please refer to the additional sections for more details. && .AVIATION...Valid through 10/18Z. Isolated -SHRA/TS this morning. Scattered -TSRA/-SHRA this afternoon into this evening with storms propagating to the west. Additional area of -SHRA/TS later tonight into Tuesday morning mainly east of KTUS. Expect SCT-BKN clouds at 8k-10k ft AGL and BKN clouds above 20k ft AGL. Occasional MVFR ceilings near -TSRA with gusts up to 45 kts possible. Outside of thunderstorm winds, sfc winds will be out of the east/southeast at 8-15 kts with some afternoon gusts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture will remain high during the next 7 days. Scattered showers and thunderstorms each day with storms lingering into the overnight hours. 20 ft surface winds will generally be 15 mph or less from an easterly direction through midweek, and thereafter follow a more typical diurnal pattern. In the vicinity of thunderstorms expect strong and variable winds. && .PREV DISCUSSION...Convection should quickly redevelop today after 11 am with a focus over the White Mountains and along the north/south PW gradient that is in the western Cochise, eastern Pima county area this morning. This feature is expected to focus the initial thunderstorm development with the storms quickly gathering strength as they head to the west. At this time, thought is storms developing eastern Pima county/White Mountains early afternoon and moving west through the mid-late afternoon. There is potential for a few waves of thunderstorms the afternoon and evening hours. The mid-level flow gradually turns more SE later late today into tonight as a mid-level trough moves west across northern Mexico southern AZ. This will steer a greater amount of moisture into eastern portions of the CWA which have been somewhat left out the last 24-48 hours. The plentiful moisture along with lift in the vicinity of the trough is expected to result in more and later nocturnal shower and thunderstorm activity than we have had tonight. Therefore I raised pops for the overnight period into Tuesday morning. Plenty of afternoon convection expected again Tuesday with high PW values and the mid-level trough in the vicinity, the main difference will be storm motion which will be more to the NW vs W. Tuesday night into Wednesday morning has the potential to be similar to tonight in that convection stands a good chance of continuing through much of the night across southern AZ. Again, adjusted pops to account for this idea. Wednesday, models indicate a weak feature moving north out of Mexico which if it actually does so at that time of day it will be a good trigger for storms that afternoon into the evening hours for another day of enhanced convection. Thursday into Friday subsidence behind the northward moving feature coupled with an upper level ridge axis extending over the area should act to suppress the convection to some extent. With the amount of moisture remaining in place, would not expect a totally quiet day, just less activity and what does form focused more east of Tucson. Throughout the week, the abundant cloud cover and convection will generally hold high temperatures below average with lows near or a bit above average. Beyond Friday, another wave appears to rotated westward across AZ through the weekend which will likely ramp up the convection once again. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 9, 9:41 AM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
941 AM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 13 SE AJO 32.24N 112.73W
07/08/2018 PIMA AZ EMERGENCY MNGR
RV DAMAGED SOUTHEAST OF WHY, AZ.
0700 PM TSTM WND DMG 16 SE AJO 32.22N 112.69W
07/08/2018 PIMA AZ EMERGENCY MNGR
ROOF DAMAGED TO HOME AT GUNSIGHT VILLAGE.
&&Local storm report, Jul 9, 9:48 AM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TUCSON AZ
948 AM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 SSE ORO VALLEY 32.40N 110.95W
07/08/2018 PIMA AZ NWS EMPLOYEE
REPORTS OF TREES DOWN AT 1ST AND ORACLE IN
ORO VALLEY.
0633 PM TSTM WND DMG 2 SSE ORO VALLEY 32.40N 110.95W
07/08/2018 PIMA AZ NWS EMPLOYEE
REPORT OF TREES DOWN AT 1ST AND ORACLE IN
ORO VALLEY.
0700 PM TSTM WND DMG 16 SE AJO 32.22N 112.69W
07/08/2018 PIMA AZ EMERGENCY MNGR
ROOF DAMAGED TO HOME AT GUNSIGHT VILLAGE.
0701 PM TSTM WND DMG 5 SW ORO VALLEY 32.38N 111.03W
07/08/2018 PIMA AZ PUBLIC
TREE DOWN ON PROPERTY NEAR OVERTON ROAD AND
SHANNON ROAD IN ORO VALLEY.
0715 PM TSTM WND DMG 13 SE AJO 32.24N 112.73W
07/08/2018 PIMA AZ EMERGENCY MNGR
RV DAMAGED SOUTHEAST OF WHY, AZ.
0718 PM FLASH FLOOD 7 WSW ORO VALLEY 32.38N 111.06W
07/08/2018 PIMA AZ PUBLIC
SEVERAL INCHES OF FAST MOVING WATER FLOWING
ACROSS THE ROAD AT SNOW LEOPARD DR AND
CAMINO DE OESTE.
0740 PM FLASH FLOOD 5 SW ORO VALLEY 32.37N 111.02W
07/08/2018 PIMA AZ TRAINED SPOTTER
SEVERAL INCHES OF WATER FLOWING ACROSS
ROADWAY NEAR OVERTON ROAD AND LA CHOLLA
BLVD.
&&
KDSpecial weather statement, Jul 9, 12:51 PM MST, 20 minutes before
Special Weather Statement National Weather Service Tucson AZ 1251 PM MST MON JUL 9 2018 AZZ504>506-092030- Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho Peak State Park- 1251 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 130 PM MST... At 1249 PM MST, Doppler radar was tracking a strong thunderstorm near Tortolita, or 7 miles northwest of Oro Valley, moving southwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marana, Tortolita, Casas Adobes, Avra Valley, Picture Rocks, and Dove Mountain. LAT...LON 3258 11112 3251 11092 3223 11107 3234 11136 TIME...MOT...LOC 1949Z 027DEG 10KT 3248 11107 HARDIN
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:33 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 8, 6:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Jul 8, 6:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 8, 6:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 8, 6:46 PM MST | Areal Flood Advisory | TWC | Pima | 89 min |
| Jul 8, 7:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
| Jul 8, 7:32 PM MST | Flash Flood Warning | TWC | Pima | 58 min |
| Jul 8, 7:43 PM MST | Special Weather Statement | TWC | Pima | 62 min |
| Jul 8, 8:35 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 8, 8:58 PM MST | Dust Storm Warning | TWC | Pinal | 47 min |
| Jul 8, 9:20 PM MST | Dust Storm Warning | TWC | Pima | 85 min |
| Jul 8, 10:44 PM MST | Dust Storm Warning | TWC | Pima | 61 min |
| Jul 9, 12:51 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 9, 1:17 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Jul 9, 2:12 PM MST | Special Weather Statement | TWC | Pima | 63 min |
| Jul 9, 2:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 9, 2:22 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Jul 9, 2:52 PM MST | Dust Storm Advisory | TWC | Pima | 3 hr |
| Jul 9, 2:57 PM MST | Dust Storm Advisory | TWC | Pinal | 63 min |
| Jul 9, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 14 min |
| Jul 9, 3:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 9, 3:20 PM MST | Special Weather Statement | TWC | 25 min | |
| Jul 9, 3:54 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 9, 4:25 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 50 min |
| Jul 9, 4:28 PM MST | Areal Flood Advisory | TWC | Pima | 62 min |
| Jul 9, 4:49 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 41 min |
| Jul 9, 4:50 PM MST | Areal Flood Advisory | TWC | Pinal | 55 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.